Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 44, NWS Aberdeen, SD

June 12, 2016Campbell County, Corson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 12, 2016, 5:16 AM CDT for Campbell County, Corson County, South Dakota. It was in force for 8 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2016, 5:16 AM CDT (10:16 UTC)
Expired
Jun 12, 2016, 5:24 AM CDT
In force
8 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

Counties Campbell County, SD, Corson County, SD

The radar

The Bismarck radar (KBIS), 98 km from the middle of the area, began a volume at 10:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1574 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
597 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

596 
WUUS53 KABR 121016
SVRABR
SDC021-031-121045-
/O.NEW.KABR.SV.W.0044.160612T1016Z-160612T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
516 AM CDT SUN JUN 12 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CAMPBELL COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
  NORTHEASTERN CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...

* UNTIL 545 AM CDT/445 AM MDT/

* AT 515 AM CDT/415 AM MDT/...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  KENEL...OR 13 MILES SOUTHEAST OF FORT YATES...MOVING NORTHEAST AT
  50 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  NORTHWESTERN CAMPBELL AND NORTHEASTERN CORSON COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4594 10055 4594 10025 4580 10044 4590 10060
      4595 10056
TIME...MOT...LOC 1015Z 216DEG 52KT 4594 10044 

HAIL...1.25IN
WIND...<50MPH
 
$$

SD
1 follow-up statement
156 
WWUS53 KABR 121024
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
524 AM CDT SUN JUN 12 2016

SDC021-031-121034-
/O.CAN.KABR.SV.W.0044.000000T0000Z-160612T1045Z/
CAMPBELL SD-CORSON SD-
524 AM CDT SUN JUN 12 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CAMPBELL AND
NORTHEASTERN CORSON COUNTIES IS CANCELLED...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING HAS
BEEN CANCELLED.

LAT...LON 4594 10055 4594 10025 4580 10044 4590 10060
      4595 10056
TIME...MOT...LOC 1021Z 216DEG 52KT 4605 10032 

$$

SD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 4:26 AM CDT, 50 minutes earlier.

Area forecast discussion, Jun 12, 4:26 AM CDT, 50 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
426 AM CDT SUN JUN 12 2016

.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 423 AM CDT SUN JUN 12 2016

The threat for severe storms this afternoon through this evening
will be the main forecast concern.

An area of low pressure currently over northwest SD will lift
northward and track across North Dakota today. A trailing cold front
will slide across this CWA today and will become the focal point
for convection. The front will produce isolated to scattered
thunderstorms for the western half of the CWA before 18Z.
After 18Z...the front should begin interacting with a
warm...unstable environment in the eastern CWA where ML cape
values of 1500 to 2000 J/KG are likely. The instability along
with mid level height falls and 20 to 30 knots of 0-6 km bulk
shear will produce an increase in storm coverage and intensity.
With SPC highlighting our eastern CWA with a slight risk...have
decided to introduce severe wording into the forecast. Believe
hail and damaging winds will be the main threat this afternoon. A
tornado threat is possible in far NE SD or near the triple point
and along the warm front extending into MN. With fairly high
PWATS...torrential rainfall will be possible with some
thunderstorms. Thankfully storms will be fairly progressive and
flash flooding is not expected.

Convection should exit the CWA by 3Z Monday with dry conditions
likely until Monday night. Another area of low pressure and upper
level trough will bring showers and thunderstorms back into the
region Monday night through Tuesday. Severe storms are not expected
with this system.

.LONG TERM...(Tuesday Evening through Saturday)
Issued at 423 AM CDT SUN JUN 12 2016

When the period opens, a low pressure system is departing South
Dakota for Minnesota, taking with it most of the precipitation
potential. Both at the surface and aloft, much of late Tuesday night
through Thursday is influenced by high pressure. So, after the
precipitation chances finish up Tuesday night, Wednesday through
Thursday is dry and low level thermal progs support temperatures
running generally around to perhaps a few degrees above normal.
During the upcoming weekend there could be a couple of chances for
precipitation. Not dealing with the strongest/warmest of upper level
ridges this next weekend. And as shortwaves work into the middle of
the country and suppress the upper ridge, there are a couple of /in
particular/ night-time periods with the potential for a stalled out
or nearly stationary frontal boundary to be in play and perhaps even
some low level jet activity to aide/focus forcing for ascent.
Subject to change of course, but presently the GFS/ECMWF
deterministic solutions seem to agree on Friday evening/night as
well as late Saturday night and then again monday night as being
timeframes when precipitation could be possible.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday Night)
Issued at 1233 AM CDT SUN JUN 12 2016

Vfr conditions are expected through the entire taf valid period at
all locations. Strong winds off the surface may bring some llws to
pir and mbg early this morning. A cold front sliding across the
region on Sunday will bring a shift in the winds to the northwest
along with some showers and storms developing across the east during
the afternoon. These may affect abr and aty.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...SD
LONG TERM...Dorn
AVIATION...Dorn
Hazardous weather outlook, Jun 12, 4:03 AM CDT, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
403 AM CDT SUN JUN 12 2016

MNZ039-046-SDZ006>008-011-018>023-130915-
TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-
403 AM CDT SUN JUN 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA AND NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON ALONG A COLD FRONT.
SOME THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREAT BEING HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAYBE NEED THIS AFTERNOON.

SDZ003>005-009-010-015>017-033>037-045-048-051-130915-
CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK-
STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO-
403 AM CDT SUN JUN 12 2016 /303 AM MDT SUN JUN 12 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS CAN BE EXPECTED THIS MORNING ALONG A COLD FRONT.
SOME THUNDERSTORMS COULD BECOME STRONG WITH SMALL HAIL AND
GUSTY WINDS POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE MONDAY NIGHT THROUGH TUESDAY. SEVERE
STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SD

In the hours before

Special weather statement, Jun 12, 4:13 AM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
313 AM MDT SUN JUN 12 2016

SDZ003-015-121000-
CORSON SD-DEWEY SD-
313 AM MDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEWEY...NORTHWESTERN
CAMPBELL AND EASTERN CORSON COUNTIES UNTIL 400 AM MDT...

AT 312 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF GRAND RIVER CASINO...OR 11 MILES WEST OF MOBRIDGE...
MOVING NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCLAUGHLIN...WAKPALA...LITTLE EAGLE...KENEL AND MAHTO.

LAT...LON 4594 10050 4587 10039 4583 10038 4546 10060
      4557 10092 4594 10088
TIME...MOT...LOC 0912Z 208DEG 32KT 4558 10066

SD
Special weather statement, Jun 12, 4:49 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
449 AM CDT SUN JUN 12 2016

SDZ003-004-009-015-121045-
CORSON SD-CAMPBELL SD-DEWEY SD-WALWORTH SD-
449 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEWEY...SOUTHERN
CAMPBELL...SOUTHEASTERN CORSON...NORTHWESTERN POTTER AND WESTERN
WALWORTH COUNTIES UNTIL 545 AM CDT/445 AM MDT/...

AT 447 AM CDT/347 AM MDT/...DOPPLER RADAR WAS TRACKING SEVERAL
STRONG THUNDERSTORMS...ONE OF THEM LOCATED 7 MILES SOUTHEAST OF
RIDGEVIEW...OR 25 MILES EAST OF EAGLE BUTTE...MOVING NORTHEAST AT 30
MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM...AS WELL AS THE OTHER STRONG STORMS IN THE AREA.

LOCATIONS IMPACTED INCLUDE...
MOBRIDGE...GLENHAM...AKASKA...WHITE HORSE...SWIFTBIRD DAY SCHOOL...
RIDGEVIEW...REVHEIM BAY REC AREA...GRAND RIVER CASINO...SWAN CREEK REC
AREA...NEW EVERETS RESORT...PROMISE...INDIAN CREEK REC AREA...TRAIL CITY...
INDIAN MEMORIAL REC AREA...LAKE OAHE...TIOSPAYE TOPA SCHOOL...BLACKFOOT
AND LAPLANT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

LAT...LON 4561 10027 4528 10010 4524 10015 4525 10026
      4514 10029 4487 10065 4504 10100 4561 10087
TIME...MOT...LOC 0947Z 211DEG 25KT 4499 10070

DORN
Special weather statement, Jun 12, 4:54 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
454 AM CDT SUN JUN 12 2016

SDZ015-033>035-121100-
SULLY SD-DEWEY SD-HUGHES SD-STANLEY SD-
454 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SULLY...WESTERN
STANLEY...NORTHWESTERN HUGHES AND SOUTH CENTRAL DEWEY COUNTIES UNTIL
600 AM CDT/500 AM MDT/...

AT 454 AM CDT/354 AM MDT/...DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF PARADE TO
6 MILES WEST OF CHANTIER CREEK RECREATION AREA. MOVEMENT WAS
NORTHEAST AT 25 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MISSION RIDGE...BUSH'S LANDING...OKOBOJO POINT REC AREA...SPRING CREEK
REC AREA...LITTLE BEND REC AREA...CHANTIER CREEK RECREATION AREA...GREY
GOOSE...OAHE MISSION REC AREA...WEST SHORE REC AREA...COW CREEK REC AREA
AND OVERLOOK REC AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

LAT...LON 4489 10114 4509 10101 4465 10020 4424 10062
      4478 10114
TIME...MOT...LOC 0954Z 213DEG 20KT 4482 10107 4445 10075

DORN
Special weather statement, Jun 12, 5:01 AM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
501 AM CDT SUN JUN 12 2016

SDZ033-045-121100-
JONES SD-STANLEY SD-
501 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN STANLEY...JONES AND
NORTHWESTERN LYMAN COUNTIES UNTIL 600 AM CDT/500 AM MDT/...

AT 459 AM CDT/359 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR OKATON...OR NEAR MURDO...MOVING NORTHEAST AT 20
MPH. ANOTHER STRONG STORM WAS LOCATED NEAR WENDTE.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
MURDO...DRAPER...OKATON...WESTOVER...WENDTE...VAN METRE AND CAPA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

LAT...LON 4373 10074 4372 10079 4376 10081 4379 10090
      4383 10093 4381 10095 4385 10099 4384 10103
      4456 10089 4423 10030 4419 10031 4419 10037
      4402 10036 4372 10045 4374 10055 4377 10059
      4374 10062 4375 10065 4371 10068 4371 10073
TIME...MOT...LOC 0959Z 203DEG 17KT 4390 10082

DORN
Special weather statement, Jun 12, 5:06 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
506 AM CDT SUN JUN 12 2016

SDZ003-004-121045-
CORSON SD-CAMPBELL SD-
506 AM CDT SUN JUN 12 2016

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN CAMPBELL AND NORTHEASTERN
CORSON COUNTIES UNTIL 545 AM CDT/445 AM MDT/...

AT 506 AM CDT/406 AM MDT/...DOPPLER RADAR WAS TRACKING A STRONG
THUNDERSTORM NEAR KENEL...OR 12 MILES EAST OF MCLAUGHLIN...MOVING
NORTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MCLAUGHLIN...WAKPALA...POLLOCK...LITTLE EAGLE...KENEL AND MAHTO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN ABERDEEN.

&&

LAT...LON 4594 10011 4560 10027 4560 10089 4594 10077
TIME...MOT...LOC 1006Z 212DEG 34KT 4582 10055

DORN

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:13 AM CDTSpecial Weather StatementABRCorson47 min
Jun 12, 4:49 AM CDTSpecial Weather StatementABRDewey56 min
Jun 12, 4:54 AM CDTSpecial Weather StatementABRStanley66 min
Jun 12, 5:01 AM CDTSpecial Weather StatementABRJones, Stanley59 min
Jun 12, 5:06 AM CDTSpecial Weather StatementABRCampbell39 min
Jun 12, 5:49 AM CDTSpecial Weather StatementABRCampbell, Walworth56 min
Jun 12, 5:55 AM CDTSevere Thunderstorm WarningABRDewey, Potter, Walworth28 min
Jun 12, 6:03 AM CDTSpecial Weather StatementABRStanley, Sully72 min
Jun 12, 6:46 AM CDTSpecial Weather StatementABRCampbell, Walworth59 min
Jun 12, 7:16 AM CDTSpecial Weather StatementABRStanley44 min
Jun 12, 2:12 PM CDTSevere Thunderstorm WarningABRRoberts48 min
Jun 12, 2:27 PM CDTSevere Thunderstorm WarningABRRoberts63 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.